Conjugated Linoleic Acid-Induced Toxic Hepatitis: First Case Report

Dig Dis Sci. 2009 May;54(5):1141-3. doi: 10.1007/s10620-008-0461-1. Epub 2008 Aug 23.

Abstract

A 46-year-old female patient was referred to our department with presenting symptoms of asthenia, jaundice, and pruritus. There was no medical history or clinical evidence of viral hepatitis, autoimmune hepatitis, hemochromatosis, or Wilson's disease. The patient revealed that 14 days prior to admission she had begun self-medicating with conjugated linoleic acid (CLA) to reduce body fat, leading to the suspicion of CLA hepatotoxicity, which was subsequently confirmed by a liver biopsy. After the patient ceased to ingest CLA, liver enzymes levels normalized. To the best of our knowledge, this is the first report of hepatotoxicity due to CLA ingestion.

Publication types

  • Case Reports

MeSH terms

  • Alanine Transaminase / blood
  • Anti-Obesity Agents / adverse effects*
  • Aspartate Aminotransferases / blood
  • Asthenia / chemically induced
  • Bilirubin / blood
  • Biopsy
  • Chemical and Drug Induced Liver Injury / diagnosis
  • Chemical and Drug Induced Liver Injury / etiology*
  • Clinical Enzyme Tests
  • Female
  • Humans
  • Jaundice / chemically induced
  • Linoleic Acids, Conjugated / adverse effects*
  • Liver / drug effects*
  • Liver / enzymology
  • Liver / pathology
  • Middle Aged
  • Pruritus / chemically induced
  • Self Medication

Substances

  • Anti-Obesity Agents
  • Linoleic Acids, Conjugated
  • Aspartate Aminotransferases
  • Alanine Transaminase
  • Bilirubin